I have a question for people who are/where in the situation as I currently am. I'm a woman in my late 20's currently waiting for a diagnostic ep study and ablation. I've been having palpitations on anf off for the past 2 yrs or so. These were discovered to be runs of a long rp tachycardia at a rate around 190 and periods of ventricular bigeminy. I have a structurally normal heart confirmed by echo. I'm otherwise generally healthy except for high blood pressure which is well controlled and mild asthma. I'm overweight but very physically active. My question is what meds could help me? I've tried atenolol at high doses..aggravated the asthma, verapamil...made me vomit and am currently on diltiazem 360 mg a day and propafenone 675mg a day. This combo is fairly effective in keeping what are otherwise near daily runs of tachycardia and palitations to a minimum. However this also makes me incredibly fatigued and almost constatnly dizzy (and no bp is not dropping too low). I'm wondering if anyone out there has suggestions as to meds that have helped them. I still have a while to wait for my procedure and have been told that even then they may not be able to induce and therefore cure both parts of the problem during the study. Because of this I'm hoping there is some "wonder drug " waiting for me that could help my problem. Any suggestions??......please!!!!!
Different medicines effect different people differently. What may be a wonder drug for some, can have profound side effects in others. There are a host of anti arrythmics, almost all with variable side effects.
For your condition, an ep study and ablation can be curative with no need for further medication. Given the severity of the side effects youve had so far, I would actively be pursuing that path.
Thanks for your response. I am actively pursuing the ep option..however here in Canada the waiting time is incredibly long...I've alrady been on the list for 10 months with no end in site as of yet. I've also been led to believe by my ep that there about a 30% chance that the procedure won't be totally curative. Although I realize different meds work differently depending on an individual's body I hoping that other people can tell me what has worked for them in similar situations.
I had good results and few side effects when I was taking Inderal. Eventually, (over many years) it became less effective for me. My ectopics became more frequent and I was ultimately put on Tambacor (flecainide). That worked great at supressing the arrythmia, but I experienced bothersome side effects. After that, I was put on propafenone (rhythmol) and it worked as well, but with much fewer side effects. Ultimately, I had two ablations, and that has worked best with NO side effects. Sure hope you are able to get your EPS soon. Do you have any idea how long you will have to wait?
Thanks for your suggestions thus far...As far as I know the wait time is about a year...give or take. I work as a cardiology nurse so it's extra frustrating to me that I can help other people with their own problems yet can't find something which manages mine effectively without side effects. keeping my fingers, toes and all other body parts crossed for those of us waiting for these procedures. I can't help thinking what it must have been like for people like me before ablation was an option.
Hello fellow Canadian, well, I'm now living in the U.S, but I understand your lengthy wait time for health care. Here, it's not a matter of waiting, but affordability. If you have insurance, it might be ok. I have insurance but my deductible is so high that I end up paying for most everything anyhow including my monthly insurance premiums. I guess you don't have the option of quicker appointments even if you paid out-of-pocket?
Have you been recommended an ablation because of the tacky or the bigeminy? I didn't think ablation was a recommendation for PVCs, at least not here. It's BB, anti-arrythmics and if you are still experiencing difficulty with your condition or with taking the drugs, then they "might" suggest ablation. Maybe it's different in Canada??
Before ablation, and even now, people are doing what we are doing right now. Waiting, questioning, writing on web pages like this, and trying to live with it, sometimes with the help of BB's or antiarrythmic drugs if they help. The advice we've been given by the medical providers... It's been this way for 22 years for me, most of which when I was in Canada. Hang in there.
You asked what others did before medication and ablation was available for arrhythmias such as as this, well to be honest my grandmother lived with a problem such as yours all her life, only in the later years of her life did we know exactly what the problem was, she died at 90 without ever taking any medication whatsoever, i was only 20 when she died, i am now 40 and have experienced similiar problems , though not constant, so i understand your concern and frustration, as a former healthcare employee myself I have seen nearly all , I know it is not an easy life to live, if you can call it living while its happening , but when i get an episode my mind always goes back to her and I say to myself, i know this is hell, but rarely if ever does it appear to be a threat to life, surprisingly but it does seem to quell the anxiety quite abit and making the living somewhat better. Good luck with whatever road or decision you make.
hello from New Zealand. I have a slightly different but similar problem. I get the venticular Bigeminy but associated with bradycardia to 38. this has been happening to me for 2 1/2 years and like you have found it hard to deal with at times especially when it occurs several times a day. tried the beta-blockers...yuk.. is all i say, they made feel so lethargic so I stopped them. six months later i ended up in hospital with a bad episode associated with chest pain, nausea and dizziness. this being the worst I had felt made me feel really scared. I was given Flecanide CR 100mg daily and discahrged home.
I have been taking this for 3 months now and there is a noticable difference, I still get mild episodes and not so often. What I have learnt is that it is a condition I have to learn to live with and apparently one which is not life threatening.I do empathise with you and hope your outcome is going to improve soon. Also getting fit and doing breathing exercises seems to help to relax me as well.
now just one question
what is ablation? this has never been mentioned to me is it similar ro angiography? would appreciate an answer. thanks
Hi..ablation is basically a two step process. First the docs do an electrophysiology study of your heart to determine where the irregular or premature impulses are coming from and then if the area is accessible and safe they proceed to the abaltion which uses radiofrequency energy delivered through a catheter tip to the problem area. They then try to incite your irregular rhythm again. If it does not start then there is an excellent chance that they have found the correct spot and solved the problem. There is always a chance that you could develop other problem "areas" down the road or not have them found at all during a study. Abaltion can be used to treat a variety of problems from SVT to VT.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.